Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS Binghamton, NY

May 10, 2000Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 2:30 PM EDT for Bradford County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2000, 2:30 PM EDT (18:30 UTC)
Expired
May 10, 2000, 3:15 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 10:45 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 101831
SVRBGM
PAC015-101915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 315 PM EDT.

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF MONROETON...OR ABOUT 6
  MILES SOUTH OF WEST FRANKLIN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLINDALE...WEST FRANKLIN AROUND 240 PM EDT.
  BURLINGTON...MONROE AROUND 250 PM EDT.
  TOWANDA AROUND 255 PM EDT.
  NORTH TOWANDA...RIGGS AROUND 300 PM EDT.
  SHESHEQUIN...ULSTER AROUND 305 PM EDT.
  ATHENS...LITCHFIELD AROUND 315 PM EDT.

THIS IS A DANGEROUS STORM WITH LARGE HAIL AND HEAVY RAIN LIKELY. STAY 
INDOORS AWAY FROM WINDOWS.

OTHER DEVELOPING THUNDERSTORMS ASIDE FROM THIS ONE MAY ALSO BECOME 
SEVERE WITH LARGE HAIL.

JAB

LAT...LON 4168 7672 4160 7650 4199 7617 4201 7654

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:00 PM EDT, 30 minutes earlier.

Area forecast discussion, May 10, 2:00 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 AM EDT WED MAY 10 2000

A VERY BUSY DAY WITH WDSPRD HAIL RPTS AND MAYBE AN ISOLD TORNADO.
WILL HAVE TO MONITOR RAINFALL CLOSELY AS SOME AREAS GETTING PRETTY
SATURATED...SPCLY ALONG THE TWIN TIERS WHERE +RA FELL LAST NGT.
WILL PRBLY HAVE TO GO WITH A "REMAINDER OF THE AFTN" SEGMENT IN THE
AFTN PCKG TO COVER ANY LINGERING STORMS. OTRW WILL BE GOING WITH
CONTINUITY...XPCT MOSTLY SUNNY SKIES TMRW...PC TMRW NGT. POTNL FOR
SOME -SHRA/-TSRA LATER ON FRIDAY BUT WON'T PLAY THAT UP NOW...XPCT
BEST CHCS WILL REMAIN TO THE W AND NW OF THE BGM CWA THRU FRIDAY SO
PARTLY SUNNY WILL COVER IT.

.BGM...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA UNTIL 500 PM.

BRADY

In the hours before

Special weather statement, May 10, 8:44 AM EDT, 5 hours 46 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-101800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
844 AM EDT WED MAY 10 2000

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AS A
COLD FRONT APPROACHES THE REGION THIS AFTERNOON. THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FINGER LAKES AND CENTRAL
SOUTHERN TIER OF NEW YORK LATE THIS MORNING...AND THEN MOVE EASTWARD
ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THIS AFTERNOON.

SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE WHICH MAY
CAUSE SOME LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR POSSIBLE WATCHES OR WARNINGS. WEATHER INFORMATION CAN
ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM.

BRADY
Special weather statement, May 10, 10:32 AM EDT, 3 hours 58 minutes before
NYZ022-024-PAZ038-039-047-044-043-040-048-NYZ062-057-046-045-055-056-
025-016-015-023-017-044-018-036-037-009-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1032 AM EDT WED MAY 10 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTIES:

STEUBEN NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
LUZERNE PA...
LACKAWANNA PA...
WYOMING PA...
WAYNE PA...
PIKE PA...
SULLIVAN NY...
DELAWARE NY...
OTSEGO NY...
CHENANGO NY...
TIOGA NY...
BROOME NY...
TOMPKINS NY...
SENECA NY...
YATES NY...
SCHUYLER NY...
CAYUGA NY...
CORTLAND NY...
ONONDAGA NY...
MADISON NY...
ONEIDA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT.
Local storm report, May 10, 12:14 PM EDT, 2 hours 16 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1214 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    WOODRIDGE                 NY   1 INCH HAIL
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

0730 AM    WOODRIDGE                 NY   WIND DAMAGE
05/10/00   SULLIVAN                       TREES AND WIRES DOWN.
                                          REPORTED BY FIRE AND
                                          RESCUE.

0740 AM    ARKPORT                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0755 AM    ATLANTA                   NY   .75 INCH HAIL
05/10/00   STEUBEN

0910 AM    SMALLWOOD                 NY   WIND DAMAGE
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

1030 AM    ROCK HILL                 NY   1 INCH HAIL
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

1057 AM    BURLINGTON                PA   .75 INCH HAIL
05/10/00   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1115 AM    ARKPORT                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1125 AM    WEST CORNERS              NY   .75 INCH HAIL
05/10/00   BROOME                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1128 AM    2 E NEWARK VLY            NY   1.75 INCH HAIL
05/10/00   TIOGA                          REPORTED BY STORM
                                          SPOTTER.

1130 AM    MAINE                     NY   WIND DAMAGE
05/10/00   BROOME                         TREES AND WIRES DOWN ON
                                          TIONA ROAD. REPORTED BY
                                          STORM SPOTTER.

1130 AM    DANBY                     NY   2.5 INCH HAIL
05/10/00   TOMPKINS                       SMALLER HAIL AGGREGATED
                                          TO 2 1/2 INCH DIAMETER.
                                          INDIVIDUAL HAIL STONES
                                          AT LEAST 1 INCH.
                                          REPORTED BY STORM
                                          SPOTTER.

1132 AM    NANTICOKE                 NY   1.75 INCH HAIL
05/10/00   BROOME                         REPORTED BY STORM
                                          SPOTTER ON GLENWOOD ROAD.

1132 AM    ATLANTA                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1150 AM    ROME                      NY   .88 INCH HAIL
05/10/00   ONEIDA                         REPORTED BY STORM
                                          SPOTTER.

1150 AM    NEWARK VLY                NY   .88 INCH HAIL
05/10/00   TIOGA                          REPORTED BY STORM
                                          SPOTTER.

1155 AM    ADDISON                   NY   .75 INCH HAIL
05/10/00   STEUBEN

1200 PM    MARATHON                  NY   1.25 INCH HAIL
05/10/00   CORTLAND                       REPORTED BY STORM
                                          SPOTTER.

1200 PM    CHITTENANGO               NY   1 INCH HAIL
05/10/00   MADISON                        REPORTED BY STORM
                                          SPOTTER.

1210 PM    KIRKWOOD                  NY   .75 INCH HAIL
05/10/00   BROOME                         REPORTED BY PUBLIC.

NiNNN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:00 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne60 min
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMPike55 min
May 10, 10:25 AM EDTSevere Thunderstorm WarningBGMBradford65 min
May 10, 11:49 AM EDTSevere Thunderstorm WarningBGMSusquehanna, Wyoming56 min
May 10, 12:16 PM EDTSevere Thunderstorm WarningBGMLuzerne59 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMSusquehanna3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMBradford3 hr
May 10, 6:02 PM EDTSevere Thunderstorm WarningBGMPike28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.